Watson

Fentanyl is an extremely strong opioid pain medication that is 100 times stronger than morphine. One way of delivering fentanyl for treatment of chronic pain is through use of a patch. The Food & Drug Administration (FDA) approved this method of delivering fentanyl in 1990. Its approval is limited to treatment of persistent moderate to severe pain that cannot be treated through the use of other, less powerful, medications. Initially, the fentanyl patch was most commonly prescribed for people with cancer. More recently, use of the patch for other types of pain treatment has become widespread.

Watson Fentanyl Transdermal Patch

Watson Pharmaceuticals manufactures a generic version of the fentanyl pain patch. In March 2008, Watson Pharmaceuticals recalled one lot, or about 28,000 units, of its fentanyl pain patch because ingredient levels deviated from specifications. This recall resulted from a six-month stability test on products while on wholesaler and retailer shelves.

Fentanyl Patch Dangers

Watson’s transdermal pain patches have a reservoir containing a three-day dose of fentanyl gel. The FDA has received hundreds of reports of fatalities linked to the use of fentanyl transdermal pain patches. The cause of these deaths can be due to seal breaches, which allow fentanyl gel to leak from the patch, known as the “fold-over defect.” Additional defects include malfunction of the rate control membrane or other issues.

Patients and caregivers who come in contact with a leaking patch may experience severe side effects, or potentially be victims of a fatal overdose. In addition to reports of leaking patches, the FDA has investigated deaths and life-threatening side effects in patients who never should have been prescribed the patch.

In December 2007, reports of improper prescribing of the patch prompted the FDA to issue its second Public Health Advisory regarding fentanyl pain patches, which stated, “reports indicate that doctors have inappropriately prescribed the fentanyl patch to patients for acute pain following surgery, for headaches, occasional or mild pain, and other indications for which a fentanyl patch should not be prescribed.”

The FDA’s warning to doctors and patients on the symptoms of fentanyl overdose included the following:

  • Trouble with breathing or slow or shallow breathing
  • Slow heartbeat
  • Severe sleepiness
  • Cold, clammy skin
  • Trouble with walking or talking
  • Feeling faint, dizzy or confused

According to the FDA, patients using the fentanyl patch who experience those symptoms should get medical attention right away. Additionally, patients or caregivers should call the patient’s doctor immediately if the patient’s temperature exceeds 102 degrees while wearing a fentanyl patch.

Cases Won on Behalf of Duragesic Victims

Heygood, Orr & Pearson is the nation’s leading law firm in litigation involving fentanyl transdermal pain patches.

On June 19, 2007, a $5.5 million jury verdict was awarded in a case against Johnson & Johnson and its subsidiary, Alza Corporation, the manufacturers of the Duragesic fentanyl transdermal pain patch. This case, the first Federal trial involving the Duragesic fentanyl patch, was tried in the Federal District Court for the Southern District of Florida, West Palm Beach Division. The verdict was achieved by Heygood, Orr & Pearson for the family of Adam Hendelson, a 28-year-old Florida man who died while wearing a Duragesic fentanyl patch.

On November 17, 2008, HO&P achieved a $16,560,000 verdict for the family of a Cicero, Illinois woman who died while wearing a Duragesic fentanyl transdermal pain patch. On February 15, 2004, 38-year-old Janice DiCosolo died as a result of using a defective Duragesic patch that her doctor had prescribed to alleviate the intense pain she experienced from a neurological condition called “reflex sympathetic dystrophy.” After a three-week trial, a Chicago jury found two Johnson & Johnson subsidiaries liable for the death of Mrs. DiCosolo, a mother of three.

If you or a loved one has suffered injury, or if your family member has died as a result of using any brand of fentanyl transdermal pain patch, please contact us for a free consultation.